Texas, 2021

High Wind in Texas, January 30, 2021

January 30, 2021 · NWS AMA · 12 events in 9 counties and zones

Strong winds aloft left in the wake of a potent upper level storm system were able to mix to the surface during the late morning and early afternoon of January 30th, 2021. Wind gusts upwards of 60 mph were recorded by several mesonets across the area.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong winds aloft left in the wake of a potent upper level storm system were able to mix to the surface during the late morning and early afternoon of January 30th, 2021. Wind gusts upwards of 60 mph were recorded by several mesonets across the area. Also, these automated weather systems recorded 40 to 50 MPH for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 30, 5:32 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Jan 30, 5:32 AM CST, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
532 AM CST Sat Jan 30 2021

.AVIATION...
West winds will pick up into the 30 to 35 knot range with higher
gusts at AMA and then they will switch to the northwest around mid
day. The strongest winds with speeds of 30 to 35 knots with higher
gusts at DHT and GUY will come from the northwest behind a cold
front. Blowing dust may limit the visibility at all spots below 6
miles at times. Winds will decrease to around 10 knots with the
setting sun. Visibilities should also improve toward sunset. An
airport weather warning for wind gusts of 40 knots or greater has
been issued for AMA through 4 pm.

&&

.PREV DISCUSSION... /Issued 305 AM CST Sat Jan 30 2021/

SHORT TERM...
Showers and thunderstorms should exit the Panhandles to the east by
mid morning.  Winds will pick up from west this morning and they
should get up into the 30 to 40 mph range with gusts to 60 mph
across the southwest and south central Texas Panhandle.  25 to 35
mph winds with gusts to 55 mph will be found elsewhere.  Would not
be surprised to see a rogue wind gust to 60 mph in the northwest CWA
as the cold front moves through, but confidence is not high enough
in this area to issue a High Wind Warning at this time. Upper level
jet is expected to split the Panhandles from northwest to southeast
this morning which will put the southwest and south central Texas
Panhandle in the right exit region of the jet.  There will be an
inversion near the ground early this morning, but this inversion is
expected to lift through the morning which should allow the 50 knot
850 mb winds to mix down to the surface over the southwest and south
central Texas Panhandle.  Winds will gradually decrease from west to
east this afternoon as the upper level trough responsible for the
winds moves away from the Panhandles.

Winds will pick up into the 15 to 20 mph range on Sunday in the
eastern half of the Panhandles, closest to the tighter pressure
gradient.

High temperatures are expected to be above normal today and then
highs should be closer to normal on Sunday.

FIRE WEATHER...
Elevated fire weather conditions will be found across the western
half of the Panhandles today.  Strong winds of 30 to 40 mph with
gusts to 60 mph will be possible in these areas.  Relative humidity
values are expected to remain above 20 percent.  ERC percentile's are
expected to be in the 25 to 55 range today across the western half
of the Panhandles.

LONG TERM...Monday through Friday...
To start the work week, a large H500 ridge builds into the
northern Plains bringing dry conditions, with warming
temperatures. Starting Monday, high temperatures will be in the
lower 60s with mid to upper 60s on Tuesday and upper 60s to mid
70s by Wednesday for high temperatures as pronounced H850-700 WAA
comes into the Panhandles.

Going towards the end of the forecast period starting on Thursday,
latest 30/00Z model and numerical data shows a pronounced
sinusoidal flow across the western CONUS with an upper level low
pressure system moving ENE near the Four Corners Region by early
Thursday morning. H250 southern stream jet provides a good domain
of lift across the Panhandles. As a result, precipitation chances
are in the forecast for the Panhandles Thursday and Friday.
Factors to watch in the coming days will be the surface
temperatures as precipitation types could be a factor along with
the exact track of the upper level low to see where the
precipitation sets up. Temperatures Thursday and Friday will drop
back below average to end the long term forecast period.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 4 PM CST this afternoon for the
     following zones: Armstrong...Carson...Dallam...Deaf Smith...
     Hartley...Oldham...Palo Duro Canyon...Potter...Randall.

     Wind Advisory until 4 PM CST this afternoon for the following
     zones: Collingsworth...Donley...Gray...Hansford...
     Hutchinson...Moore...Roberts...Sherman...Wheeler.

OK...High Wind Warning until 4 PM CST this afternoon for the
     following zones: Cimarron.

     Wind Advisory until 4 PM CST this afternoon for the following
     zones: Texas.

&&

15/29
Hazardous weather outlook, Jan 30, 3:34 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
334 AM CST Sat Jan 30 2021

OKZ001>003-TXZ001>020-317-302300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
334 AM CST Sat Jan 30 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Windy conditions today across much of the Panhandles. A High Wind
Warning in effect for the western combined Panhandles and the
south central Texas Panhandle. A Wind Advisory is in effect for
the central Oklahoma, north central Texas and southeast Texas
Panhandles.

Elevated fire weather conditions are possible across the western
and central combined Panhandles today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions today.

In the hours before

Special weather statement, Jan 30, 2:32 AM CST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
232 AM CST Sat Jan 30 2021

TXZ007-008-012-013-300900-
Hutchinson TX-Potter TX-Carson TX-Moore TX-
232 AM CST Sat Jan 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARSON...
HUTCHINSON...NORTHEASTERN POTTER AND SOUTHEASTERN MOORE COUNTIES
UNTIL 300 AM CST...

At 231 AM CST, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Lake Meredith, or 19 miles west of Borger, moving
northeast at 40 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Borger, Fritch, Stinnett, Sanford, Lake Meredith and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3547 10167 3559 10184 3602 10152 3578 10109
TIME...MOT...LOC 0831Z 217DEG 36KT 3557 10172

LFM
Special weather statement, Jan 30, 3:59 AM CST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
359 AM CST Sat Jan 30 2021

OKZ002-003-TXZ004-005-009-010-014-015-019-020-301100-
Texas OK-Beaver OK-Hemphill TX-Gray TX-Ochiltree TX-Wheeler TX-
Roberts TX-Donley TX-Lipscomb TX-Collingsworth TX-
359 AM CST Sat Jan 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER...EASTERN TEXAS...
WHEELER...LIPSCOMB...EASTERN GRAY...COLLINGSWORTH...ROBERTS...
HEMPHILL...EASTERN DONLEY AND OCHILTREE COUNTIES UNTIL 500 AM CST...

At 358 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Boyd to 10 miles northeast of Lelia Lake.
Movement was northeast at 65 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Perryton, Lipscomb, Canadian, Wellington, Shamrock, Beaver, Miami,
Briscoe, Wheeler, Booker, Mclean, Forgan, Lefors, Follett, Higgins,
Darrouzett, Hedley, Dodson, Gate and Knowles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3475 10074 3700 10104 3700 10000 3475 10000
TIME...MOT...LOC 0958Z 233DEG 67KT 3669 10080 3502 10067

LG
Local storm report, Jan 30, 4:05 AM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
405 AM CST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     NON-TSTM WND GST 7 E BORGER              35.67N 101.28W
01/30/2021  M85 MPH          HUTCHINSON         TX   MESONET

&&

EVENT NUMBER AMA2100009

15
Local storm report, Jan 30, 4:18 AM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
418 AM CST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 AM     NON-TSTM WND GST 6 WSW ADRIAN            35.25N 102.76W
01/30/2021  M59 MPH          OLDHAM             TX   MESONET

&&

EVENT NUMBER AMA2100010

15
Local storm report, Jan 30, 4:20 AM CST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
420 AM CST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     NON-TSTM WND GST 11 WNW BOOTLEG          34.89N 102.99W
01/30/2021  M58 MPH          DEAF SMITH         TX   MESONET

&&

EVENT NUMBER AMA2100011

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Oldham

When
January 30, 7:25 AM CST to 10:30 AM CST
Where
Oldham forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

The West Texas Mesonet site located 4 miles east of Vega, TX measured sustained winds of 40 mph or greater from about 725CST to 1030CST. Sustained winds peaked at 45 mph around 921CST. Significant damage was not reported.

High Wind, Gray

When
January 30, 9:00 AM CST to 3:31 PM CST
Where
Gray forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Two different mesonets in Gray County measured sustained winds between 40 and 46 mph from about 9CST and 1530CST.

High Wind, Sherman

When
January 30, 9:53 AM CST to 2:08 PM CST
Where
Sherman forecast zone
Measured
48 kt (55 mph) measured sustained
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Sustained winds exceeded 40 mph for around 6 hours with a peak value exceeding 50 mph sustained. No significant damage was reported.

High Wind, Armstrong

When
January 30, 10:00 AM CST to 3:00 PM CST
Where
Armstrong forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

Three different West Texas Mesonets measured sustained winds between 40 and 43 mph for roughly 5 hours.

High Wind, Hutchinson

When
January 30, 11:08 AM CST to 3:04 PM CST
Where
Hutchinson forecast zone
Measured
42 kt (48 mph) measured sustained
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

The West Texas Mesonet site located near Stinnett measured sustained winds 40 mph and greater between 1108CST and 1504CST peaking at 48 mph sustained at 1230CST.

High Wind, Hartley

When
January 30, 11:19 AM CST to 12:20 PM CST
Where
Hartley forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Sustained winds exceeded 40 mph for around one hour. No significant damage was reported.

High Wind, Hansford

When
January 30, 11:32 AM CST to 3:02 PM CST
Where
Hansford forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

The West Texas Mesonet site near Palo Duro Reservoir measured sustained winds between 40 and 50 mph between 1132CST and 1502CST. The peak sustained measured 50 mph was around 1343CST.

High Wind, Moore

When
January 30, 11:55 AM CST to 1:15 PM CST
Where
Moore forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

The AWOS located in Dumas, TX measured sustained winds of 40 mph or greater for about an hour with the peak sustained of 47 mph at 1155CST. No damage was reported.

High Wind, Randall County

When
January 30, 11:59 AM CST to 1:57 PM CST
Where
Randall County forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Sustained winds exceeded 40 mph for around 2 hours. No damage was reported.

High Wind, Moore

When
January 30, 12:55 PM CST
Where
Moore forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Maximum wind gust of 58 mph occurred, however no damage was reported.

High Wind, Hansford

When
January 30, 1:40 PM CST to 2:14 PM CST
Where
Hansford forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

The West Texas Mesonet located near Palo Reservoir measured 60 mph wind gust on two separate occasions. The first was at 1340CST and the second was at 1414CST.

High Wind, Hutchinson

When
January 30, 1:42 PM CST
Where
Hutchinson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Maximum wind gust of 59 mph was recorded. No significant damage was reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939972, 939964, 939974, 939963, 939968, 939967, 939965, 939970, 939973, 939971, 939966, 939969.